Hail, Deaf Smith
- When
- August 20, 4:28 PM CST to 4:30 PM CST
- Where
- Deaf Smith County, 4.48 mi SSW of Hereford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.760, -102.430
Severe thunderstorms developed across the western Texas Panhandle during the early evening hours and then moved across the south central Texas Panhandle. These severe storms produced large hail and damaging winds along with flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed across the western Texas Panhandle during the early evening hours and then moved across the south central Texas Panhandle. These severe storms produced large hail and damaging winds along with flash flooding. There were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 20, 3:07 PM CST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 407 PM CDT MON AUG 20 2012 .UPDATE... UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH WHICH IS IN EFFECT FOR THE WESTERN OKLAHOMA AND TEXAS PANHANDLES. && .PREV DISCUSSION... /ISSUED 247 PM CDT MON AUG 20 2012/ DISCUSSION... UPPER LEVEL SHORT WAVE TROUGH OVER COLORADO HAS ALREADY FIRED SOME CONVECTION OVER SOUTHEAST COLORADO AND NORTHEAST NEW MEXICO. THIS AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE TO MOVE SOUTHEAST THROUGH THE PANHANDLES OVERNIGHT. SOME THUNDERSTORMS MAY DEVELOP AHEAD OF THE MAIN BATCH IN A MOISTURE AXIS THAT RUNS SOUTH TO NORTH ACROSS THE WESTERN PANHANDLES. IF THESE STORMS CAN DEVELOP AHEAD OF THE MAIN MCS LATE THIS AFTERNOON...THEY MAY BRING SOME HAIL AS A SEVERE WEATHER THREAT. OTHERWISE...STRONG WINDS WILL BE THE MAIN THREAT WITH STORMS OVERNIGHT. UPPER LEVEL SHORT WAVE WILL SLOWLY DEPART THE CWA ON TUESDAY...BUT NOT BEFORE IT FIRES A FEW MORE SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE SOUTHEAST. ALL OF THE RAIN IS EXPECTED TO EXIT THE CWA BY TUESDAY NIGHT. TEMPERATURES FOR TUESDAY WILL BE TRICKY WITH THE CLOUD COVER AND RAIN AROUND THE AREA. BELIEVE THAT THE NORTHWEST CWA WILL BE THE WARMEST WITH THE SOUTHEAST THE COOLEST. THE PANHANDLES WILL REMAIN DRY DURING THE DAY WEDNESDAY. BUT BY WEDNESDAY NIGHT WE WILL START FEELING THE AFFECTS OF AN UPPER LEVEL LOW MOVING THROUGH SOUTHERN CALIFORNIA. THE RIDGE WILL FLATTEN OUT TO ALLOW THIS UPPER LEVEL LOW TO SLOWLY MOVE THROUGH THE SOUTHERN GREAT BASIN...SOUTHERN ROCKIES...AND EVENTUALLY OUT INTO THE CENTRAL PLAINS BY SATURDAY. AS THIS UPPER LOW APPROACHES THE PANHANDLES WEDNESDAY THROUGH FRIDAY...IT WILL HELP TO GIVE US A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS AS THE SUBTROPICAL MOISTURE IS TILTED OVER OUR DIRECTION AHEAD OF THE LOW. THE PANHANDLES WILL DRY OUT NEXT WEEKEND AS THIS UPPER LOW MOVES AWAY FROM THE AREA. FIRE WEATHER... ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED THROUGH MID WEEK AS RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE 20 PERCENT. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/15
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 404 PM CDT MON AUG 20 2012 OKZ001>003-TXZ001>020-210915- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 404 PM CDT MON AUG 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE WESTERN OKLAHOMA AND TEXAS PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES THROUGH TONIGHT. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. IN ADDITION...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES TUESDAY...AND THEN AGAIN WEDNESDAY NIGHT THROUGH FRIDAY NIGHT. A FEW STORMS THAT DEVELOP MAY BECOME STRONG...WITH GUSTY WINDS TO AROUND 50 MPH AND SMALL HAIL BEING THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THROUGH TONIGHT. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 449 PM CDT MON AUG 20 2012 TXZ016-017-202245- DEAF SMITH TX-RANDALL TX- 449 PM CDT MON AUG 20 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR RANDALL AND DEAF SMITH COUNTIES. AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 4 MILES SOUTHWEST OF HEREFORD... MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 454 PM CDT MON AUG 20 2012 OKZ001-TXZ001-202300- CIMARRON OK-DALLAM TX- 454 PM CDT MON AUG 20 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR DALLAM AND CIMARRON COUNTIES. AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF WHEELESS...OR ABOUT 12 MILES NORTH OF CLAYTON...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The Amarillo radar (KAMA), 84 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
16 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm wind gusts downed or snapped six power poles four miles north of Channing Texas in Hartley county. There were no reports of injuries or fatalities.
Thunderstorm wind gusts caused damage to the roof of a gas station and also overturned a tractor trailer. There were no reports of injuries or fatalities.
Thunderstorm wind gusts caused significant tree damage with some big trees leaning and or downed in the Amarillo College area. There were no injuries or fatalities.
Thunderstorm wind gusts blew off the roof of a metal building near the Claude Highway (Farm to Market Road 1151) and Tanglewood Road. There were no injuries or fatalities.
Thunderstorm wind gusts caused damage to an open hangar door at the Rick Husband International Airport. There were no reports of injuries or fatalities.
Very heavy rainfall from thunderstorms produced flash flooding across the Amarillo area. Flash flooding was reported on Western Street south of Interstate 40 and residential streets were reported flooded and impassable near downtown Amarillo, Texas in Potter County. Also, underpasses near Interstate 40 and South Grand Street were flooded. Flash flooding was reported at 27th Street east of Interstate 27 and roads were flooded near Medi Park on the west side of Amarillo. The Amarillo/Potter/Randall Office of Emergency Management reported numerous flooded intersections throughout Amarillo along with vehicles stranded and water rescues being conducted. There were no reports of injuries or fatalities.
Thunderstorm wind gusts caused a power outage around the 45th Avenue and Western Street area. There were no injuries or fatalities.
Thunderstorm wind gusts blew down a large tree about ten feet tall and six inches in diameter in the backyard of a residence. There were no injuries or fatalities.
Thunderstorm wind gusts blew a stop sign off of its post at 45th Avenue and Georgia Street. There were no injuries or fatalities.
The Armstrong County Emergency Manager estimated thunderstorm wind gusts just north of Claude, Texas, however there was no damage and no reports of injuries or fatalities.
Very heavy rainfall from thunderstorms caused flash flooding in the Palo Duro Canyon State Park in Randall County. Park Rangers reported that the water was three and a half to four feet over the first low water crossing in the park. The water was also reported to be six feet over the other low water crossings in the park. There was no damage reported and there were no injuries or fatalities.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406219, 406220, 406223, 406221, 406222, 406230, 406231, 406238, 406232, 406226, 406233, 406240, 406228, 406229, 406234, 406235, 406236, 406241, 406237, 406225, 406227, 406239, 406242.